Georgia, 2016Damaging Winds in Georgia, May 21, 2016
May 21, 2016 · NWS FFC · 2 events in 2 counties and zones
A deep upper-level trough across the region combined with a moderately unstable airmass and a surface cold front resulted in isolated severe thunderstorms across Central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper-level trough across the region combined with a moderately unstable airmass and a surface cold front resulted in isolated severe thunderstorms across Central Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 21, 12:40 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, May 21, 12:40 PM EST, 1 hour 35 minutes before
Area Forecast Discussion...Updated for aviation
National Weather Service Peachtree City GA
140 PM EDT SAT MAY 21 2016
.Update...
Have made a few adjustments to keep low pops in until around 2 pm. a few
showers keep developing across the northwest with the passage of the
upper short wave. Otherwise no changes.
41
.PREV DISCUSSION...
SHORT TERM /Today through Sunday/...
Complicated weather pattern this morning...with a wedge breaking
down in the east and a frontal boundary approaching from the west.
Low clouds and fog have developed across much of the area this
morning. The back edge of the clouds is across far eastern
Mississippi/western Alabama. Both should stick around until the
winds finally shift to the west and pick up in speed.
Lightning has died down across the CWFA, but a few showers still
remain. WV imagery shows drier air will continue to move into the
area, so the chances for precip should diminish as the morning wears
on. Forecast soundings drop the PWATS to a quarter of an inch or
less across the entire area for the late afternoon into
Sunday...pretty dry for late May.
Even with the airmass drying...a few showers will be possible across
the northern mountains in the nw flow. Further south, a little more
instability will be present along with some steeper mid level lapse
rates. Thunderstorms should be isolated in nature...and one or two
may become strong but severe weather is not anticipated.
After the early evening...the forecast remains dry with temps
slightly below normal.
NListemaa
LONG TERM /Sunday Night through Friday/...
No real changes to the general extended forecast trends. Models
still show the region remaining under a northwesterly upper flow
pattern through the first half of the work-week. Some return
moisture begins creeping into the north and west by late Tuesday and
Wednesday as the surface ridge axis shifts east of the state. Upper
flow transitions toward southwesterly through the latter half of the
week...however lack of any strong upper forcing or surface
boundaries will keep POPs in the chance range at best for now. GFS
and ECMWF are showing some divergence between the two models in the
latter periods...but both support scattered...somewhat diurnal...
convection into next weekend.
Temperatures start out a bit below seasonal normals...but quickly
rebound to at or even a little above normal through next week.
20
&&
.AVIATION...
18Z Update...
Wedge has broken down as the upper short wave moves through the area.
showers and a few thunderstorms pushing into central GA this afternoon
as the surface boundary drifts southward. Will have to watch each taf
site for convection but the best chance for thunder should be KCSG to
KMCN THIS AFTERNOON. SCT/BKN030-040 this afternoon becoming more scattered
after sunset. winds increasing from the northwest with a few gusts and
//ATL Confidence...18Z Update...
Med confidence all elements.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 79 58 78 55 / 20 5 5 0
Atlanta 78 59 77 59 / 20 5 5 0
Blairsville 72 53 71 50 / 20 10 5 5
Cartersville 78 55 77 54 / 20 5 5 0
Columbus 81 61 80 59 / 20 5 0 0
Gainesville 76 58 75 57 / 20 5 5 0
Macon 82 60 81 55 / 20 5 5 0
Rome 78 55 78 55 / 20 5 5 0
Peachtree City 79 56 78 53 / 20 5 0 0
Vidalia 83 64 82 60 / 30 10 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 10:15 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT SAT MAY 21 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1115 AM EDT SAT MAY 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON...MAINLY SOUTH AND EAST OF I-85. THERE IS A VERY
SMALL RISK OF A STRONG TO MARGINALLY SEVERE THUNDERSTORM ACROSS THE
EAST THROUGH THE DAY.
WEATHER HAZARDS EXPECTED...
THE PRIMARY THREAT FROM ANY THUNDERSTORMS WILL BE BRIEF PERIODS OF
CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HEAVY RAIN.
DISCUSSION...
INSTABILITY IS SOMEWHAT LIMITED AND ANY UPPER-LEVEL SUPPORT FOR
THUNDERSTORMS WILL BE LIFTING NORTH AND EAST OF THE AREA THROUGH THE
DAY...HOWEVER A COLD FRONT SWEEPING THROUGH THE REGION MAY STILL
PRODUCE ISOLATED THUNDERSTORMS. THERE IS JUST ENOUGH INSTABILITY
ACROSS THE EASTERN PORTIONS OF NORTH AND CENTRAL GEORGIA FOR A
MARGINAL RISK OF AN ISOLATED SEVERE THUNDERSTORM THROUGH LATE
AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES FOR THUNDERSTORMS RETURN TO THE REGION BY WEDNESDAY THROUGH
FRIDAY.
WEATHER HAZARDS EXPECTED...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
20
In the hours before
Special weather statement, May 21, 11:58 AM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT SAT MAY 21 2016
GAZ045-046-048-057-211730-
DEKALB GA-HENRY GA-NEWTON GA-ROCKDALE GA-
1258 PM EDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB...
NORTHEASTERN HENRY...NEWTON AND ROCKDALE COUNTIES UNTIL 130 PM EDT...
AT 1258 PM EDT...A STRONG THUNDERSTORM WAS NEAR CONYERS...MOVING EAST
AT 30 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CONYERS...COVINGTON...OXFORD...LITHONIA...PORTERDALE...MANSFIELD...GE
ORGIA INTERNATIONAL HORSE PARK...LAKEVIEW ESTATES...OAK
HILL...ARABIA MOUNTAIN...ALMON...ROCKY
PLAINS...MAGNET...STARRSVILLE...MILSTEAD AND RICHARDSON PARK.
LAT...LON 3372 8412 3367 8381 3351 8371 3344 8386
3359 8419
TIME...MOT...LOC 1658Z 287DEG 24KT 3361 8407
DJNSpecial weather statement, May 21, 12:28 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
128 PM EDT SAT MAY 21 2016
GAZ048-049-059-211800-
MORGAN GA-NEWTON GA-JASPER GA-
128 PM EDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN...
SOUTHEASTERN NEWTON AND NORTHERN JASPER COUNTIES UNTIL 200 PM EDT...
AT 128 PM EDT...A STRONG THUNDERSTORM WAS NEAR PORTERDALE...OR NEAR
COVINGTON...MOVING EAST AT 35 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
COVINGTON...OXFORD...PORTERDALE...NEWBORN...MANSFIELD...SHADY
DALE... CALVIN...EUDORA...ROCKY
PLAINS...FARRAR...STARRSVILLE...BRICK STORE AND NORTH ALCOVY.
LAT...LON 3342 8354 3335 8373 3349 8394 3365 8385
3362 8370 3361 8370 3360 8368 3362 8366
3361 8362 3344 8352
TIME...MOT...LOC 1728Z 287DEG 31KT 3352 8383
DJNSpecial weather statement, May 21, 12:55 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
155 PM EDT SAT MAY 21 2016
GAZ048-049-057>060-211830-
HENRY GA-MORGAN GA-NEWTON GA-JASPER GA-BUTTS GA-PUTNAM GA-
155 PM EDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY...SOUTHERN
MORGAN...SOUTHERN NEWTON...JASPER...BUTTS AND NORTHWESTERN PUTNAM
COUNTIES UNTIL 230 PM EDT...
AT 155 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
MADISON TO NEAR SHADY DALE TO 8 MILES NORTHEAST OF JACKSON TO NEAR
LOCUST GROVE...AND MOVING SOUTHEAST AT 25 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
JACKSON...MADISON...MONTICELLO...SHADY
DALE...STEWART...CALVIN...HARMONY... EUDORA...ROCK EAGLE 4-H
CENTER...FARRAR...GODFREY...WORTHVILLE...CENTRAL GEORGIA EXPERIMENT
STN...STARK...TURTLE COVE...NORTH ALCOVY... FINCHERVILLE AND PARKS
MILL.
LAT...LON 3336 8341 3330 8358 3329 8395 3339 8415
3344 8374 3358 8349 3350 8328
TIME...MOT...LOC 1755Z 293DEG 17KT 3352 8349 3341 8367 3340 8388 3337
8407
DJNSpecial weather statement, May 21, 1:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
222 PM EDT SAT MAY 21 2016
GAZ060-211845-
PUTNAM GA-
222 PM EDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PUTNAM COUNTY UNTIL 245
PM EDT...
AT 222 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHADY DALE...OR 8
MILES WEST OF EATONTON...MOVING SOUTHEAST AT 35 MPH.
HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
EATONTON...ROCKVILLE...WARFIELD...WILLARD...PLANT HARLEE BRANCH AND
OCONEE SPRINGS PARK.
LAT...LON 3328 8320 3328 8323 3326 8323 3326 8325
3323 8325 3319 8327 3319 8329 3317 8333
3318 8335 3317 8337 3318 8339 3318 8340
3328 8354 3331 8354 3336 8340 3334 8317
TIME...MOT...LOC 1822Z 300DEG 29KT 3331 8353Special weather statement, May 21, 1:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT SAT MAY 21 2016
GAZ059-060-072-211930-
JONES GA-JASPER GA-PUTNAM GA-
254 PM EDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JONES...SOUTHEASTERN
JASPER AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 330 PM EDT...
AT 253 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTH OF
MONTICELLO...MOVING SOUTHEAST AT 30 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
GRAY...CLINTON...BRADLEY...WAYSIDE...ROUND OAK...MCELHENEYS
CROSSROADS... STANFORDVILLE...HILLSBORO...RESSEAUS
CROSSROADS...ETHRIDGE...HADDOCK... ADGATEVILLE AND BLOUNTSVILLE.
LAT...LON 3297 8337 3300 8364 3315 8382 3316 8382
3327 8375 3322 8341 3319 8340 3318 8343
3311 8342
TIME...MOT...LOC 1853Z 303DEG 28KT 3314 8369Thunderstorm Wind, Jones
- When
- May 21, 2:15 PM EST to 2:20 PM EST
- Where
- Jones County, 2.26 mi NW of Haddock
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 33.054, -83.457
The Jones County 911 center reported a tree blown down in the 900 block of Fortville Milledgeville Road.
Thunderstorm Wind, Bibb
- When
- May 21, 3:00 PM EST to 3:10 PM EST
- Where
- Bibb County, 1.38 mi NNE of Franklinton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 32.819, -83.524
The Bibb County 911 center reported a tree blown down across Jeffersonville Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 2016$283,000 · 2.5 in hail · 13 events
- Tornado and Hail in Montana, May 21, 2016EF1 · 36 events
- Flood and Hail in Texas, May 21, 2016$31,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Texas, May 21, 20162 in hail · 33 events
- Hail and Damaging Winds in Montana, May 21, 20161.75 in hail · 23 events
- Tornadoes and Flash Flooding in Kansas, May 21, 2016EF0 · 17 events
- Tornado and Hail in Washington, May 21, 2016$20,000 · EF0 · 2 events
- Hail in New Mexico, May 21, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201654 kt wind · 3 events
- Hail in North Carolina, May 21 to 22, 20161 in hail · 3 events
- Flash Flood and Damaging Winds in North Carolina, May 21, 2016$2,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, May 21, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634249, 634251.